Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 6, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Feb 23, 2022, 12:24 AM CST for 4 counties in Alabama. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 23, 2022, 12:24 AM CST (06:24 UTC)
- Expired
- Feb 23, 2022, 6:15 AM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 12:45 AM CST | FLASH FLOOD | 3 Sw Ashridge, AL | COUNTY ROAD 15 UNDERWATER. |
| Feb 23, 1:00 AM CST | FLASH FLOOD | 1 W Posey Field Airport, AL | SECTION OF CR 54 WASHED OUT. SECTIONS OF ROAD BUCKLED. EXACT TIME OF OCCURRENCE UNKNOWN. |
| Feb 23, 2:00 AM CST | FLASH FLOOD | 1 Wsw Sulligent, AL | MULTIPLE ROADWAYS IN SULLIGENT REPORTED AS IMPASSIBLE DUE TO FLOODING, INCLUDING WATERWORKS ROAD, WHERE FLOWING WATER ROSE UP AND OVER A BRIDGE. |
| Feb 23, 2:00 AM CST | FLASH FLOOD | 2 S Lamar County Airpor, AL | ROUND MOUNTAIN ROAD AT AL HWY 17 WAS REPORTED AS FLOODED AND PORTIONS OF THE DIRT ROADWAY WERE WASHING OUT DUE TO FLOWING WATER. |
| Feb 23, 2:15 AM CST | FLASH FLOOD | 3 Se Hamilton, AL | OLD INDIAN MOUND RD WAS CONSIDERED IMPASSIBLE DUE TO FLOODING NEAR THE INTERSECTION OF COUNTY ROAD 42. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
672
WGUS54 KBMX 230624
FFWBMX
ALC057-075-093-133-231215-
/O.NEW.KBMX.FF.W.0006.220223T0624Z-220223T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1224 AM CST Wed Feb 23 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Marion County in northwestern Alabama...
Winston County in northwestern Alabama...
Northwestern Fayette County in west central Alabama...
Lamar County in west central Alabama...
* Until 615 AM CST.
* At 1224 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 2 to 3 inches in 1
hour. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hamilton, Winfield, Haleyville, Vernon, Sulligent, Lynn, Arley,
Guin, Hackleburg, Double Springs, Brilliant, Addison, Glen Allen,
Beaverton, Gu-Win, Lake Buttahatchee, Brinn, Bluff, Needmore and
Blooming Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3392 8823 3403 8805 3415 8799 3428 8784
3430 8711 3409 8711 3400 8764 3391 8764
3378 8777 3353 8822 3353 8827
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
32/Davis1 follow-up statement
773
WGUS74 KBMX 230957
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
357 AM CST Wed Feb 23 2022
ALC057-075-093-133-231215-
/O.CON.KBMX.FF.W.0006.000000T0000Z-220223T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette AL-Lamar AL-Marion AL-Winston AL-
357 AM CST Wed Feb 23 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CST THIS
MORNING FOR SOUTHEASTERN MARION, WESTERN WINSTON, NORTHWESTERN
FAYETTE AND LAMAR COUNTIES...
At 357 AM CST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Winfield, Haleyville, Vernon, Sulligent, Lynn, Guin, Double
Springs, Brilliant, Glen Allen, Beaverton, Gu-Win, Bluff, Blooming
Grove, Crews, Lake Buttahatchee, Lamar County Airport, Bedford,
Needmore, Ashridge and Winston Free State Barn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3389 8823 3425 8762 3421 8732 3411 8730
3400 8764 3391 8764 3378 8777 3353 8827
FLASH FLOOD...RADAR INDICATED
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 10:58 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Feb 22, 10:58 PM CST, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1058 PM CST Tue Feb 22 2022 .UPDATE... For Short Term and 06Z Aviation. && .SHORT TERM... /Updated at 1056 PM CST Tue Feb 22 2022/ Instability has waned and will cancel the Tornado Watch here shortly. As the boundary sinks southward, the potential heavy rainfall increases. Some areas may receive multiple storms or training. An additional 1 to 2 inches, with locally higher amounts, are possible. These areas have received 2 to 4 inches of rain the past several days. Heavy rain on already saturated ground may cause some flash flooding. 75 Previous short-term discussion: /Updated at 1123 AM CST Tue Feb 22 2022/ A frontal boundary will continue to move to the south and east through the afternoon and overnight tonight...with plenty of southerly low level flow bringing warm air and moisture advection to the state. Light showers will develop ahead of this line through the early afternoon...with stronger showers and thunderstorms possible this evening into the overnight hours. Although the strongest instabilities will be during the day and early afternoon...values between 1200 and 1600 J/kg could still be possible by the late evening...beginning between 6 and 8 pm. Low level shear will be around 30 - 40 kts...with winds at the lowest level from the south southeast...quickly transitioning to winds out of the west in the mid levels. With a slightly curved hodograph and LI values around -6...would expect strong to severe storms to develop in the evening hours when the best shear is in place to support strong storm development. These scattered thunderstorms will be moving quickly...with steering winds between 40 and 50 kts. There could be tornado development with so much shear. There could also be damaging straight line winds with a strong wind profile allowing not only fast storm motion (allowing for damaging winds)...but also any storms pulling stronger winds to the surface. The greatest area of concern is going to be west of I65 and north of I59...closer to the front and still under the strongest dynamics. As the front approaches...these scattered storms will develop into more of a linear structure and blend more in the line along the front. Thunderstorms within this line will be moving quickly to the northeast...but the line as a whole will move slowly to the south and east. PW values are going to be just shy of Max Average for this time of year...meaning there is plenty of moisture available for these storms to use and there will be a lot of rain falling in a very short amount of time. Amounts of around 2 inches or more could be possible within the evening to overnight time frame in the far northwestern counties...but also in areas that receive the strongest thunderstorms. Flooding is a concern with strong storms moving through the evening...followed quickly by that line of showers and thunderstorms along the front slowly moving to the south and east. A Flood Watch will remain in effect through tomorrow morning to account for the flooding possible with the activity tonight. The frontal boundary will slow by mid morning Wednesday...with strength quickly leaving the system. Thunderstorms that make it through the night will diminish into weak showers by the early morning...with only scattered very light showers possible through the early afternoon across the area. Highs today will be in the lower 70's to lower 80's with that low level southerly flow dominating the flow for today. Overnight...low temperatures will be in the upper 50's to lower 60's...with high temperatures tomorrow in the lower 60's to upper 80's again. Flow behind the front will be out of the northwest...but with the system weakening over the area...robust northwest flow won't have a chance to establish colder air over the area and the southerly warm flow will remain the dominant direction Wednesday. 24 .LONG TERM... /Updated at 0212 PM CST Tue Feb 22 2022/ Thursday through Sunday. Upper ridging over the Central Gulf Coast Thursday and Thursday evening should keep the showers to the north and west of Central Alabama. The stalled out surface front over the area will shift northward on Thursday as a warm front and southerly flow will produce afternoon temperatures in the upper 70s to lower 80s. A cold front will approach northwest Alabama late Thursday night and bring a band of showers and possibly a few thunderstorms into Alabama into north Alabama. The activity will generally weaken on Friday as the upper level support pulls away. Mostly cloudy with cooler temperatures over the weekend. Zonal flow aloft combined with a northern stream short wave trof will bring a wide swath of rain into Alabama Saturday night and Sunday, and higher rain chances will likely be needed if this trend continues. 58/rose Previous long-term discussion: /Updated at 0340 AM CST Tue Feb 22 2022/ Wednesday through Friday. Broad mid/upper-level ridging is expected to remain situated to our south across the Gulf of Mexico and western Caribbean. Low-level ridging and the associated surface high pressure system is better felt across the western Atlantic & Bahamas. This will continue to foster presence of southwesterly flow aloft across the lower Mississippi River Valley and the Deep South Wednesday night along with rising heights and a retreating warm front. Thereafter, a shortwave trough is progged to eject across the Plains toward the Mid/Upper Mississippi River Valley on Thursday. This will promote cyclogenesis to our southwest on Thursday morning, and this low pressure system should propagate northeastward along a quasi- stationary frontal boundary positioned from near the ArkLaTex to the TN Valley area into Thursday afternoon. Best rain chances through this period will remain to our northwest as a result, and most places likely stay warm and dry on Thursday. The shortwave should near the Ohio Valley/Great Lakes regions Thursday night. By then, the trailing/accelerating cold front is forecast to move across the Deep South along with a corridor of rain showers, and perhaps a few thunderstorms. This activity will should move across the forecast area throughout Friday morning with much cooler, drier air following behind from the northwest. Departing dynamics aloft and frontolysis will lead to a gradual decline of rain coverage/intensity into Friday afternoon. Saturday and Sunday. A more westerly flow regime is progged to stretch across the south/southeast CONUS by this weekend with a broad footprint of high pressure encompassing much of the central CONUS. Dry, northerly surface winds are expected on Saturday with cool diurnal temperatures as a result. However, most operational models depict an elongated zone of shear vorticity stretched from the Northeast toward the High Plains on Saturday, with a positively tilted shortwave positioned at the end. This perturbation is progged to advance east late Saturday and into Sunday which would favor isentropic ascent and light rain chances across the antecedent cool air mass across the Deep South. 40/Sizemore && .AVIATION... 06Z TAF Discussion. A strong cold front was still back in northern Mississippi at this writing. The pre-frontal convective band was still north of the northern terminals and slightly slower than previously thought. There will be embedded thunderstorms in the activity as it slowly moves southward, but overall, thunder chances will decrease overnight and have and precipitation mentioned as showers for now. Overall theme of the terminal forecast remains the same, low clouds develop at all locations while rain chances increase for the north. Northern sites will see ceilings lower to IFR/LIFR by 12z. Vis reductions will be mainly with the front, cooler air, and rain. The southern sites will experience the IFR/LIFR also by 12z. These ceilings develop due to southerly flow and lift south of the front. The rain chances go down as we progress through the day. Ceilings lift south while MVFR ceilings hold on north for a good part of the day. Winds start off south southwest with all locations south of the front. The winds will mainly be around 10kts with a few gusts to near 20kts at times. Winds decrease to 5-10kts in the day time south southwest, becoming light northwest at a few northern sites. 75 && .FIRE WEATHER... Brisk southerly winds overnight with 20 ft winds 7-10 mph. A cold front will enter northwest Alabama around midnight and stall out between I-20 and I-85 on Wednesday. Thunderstorms with locally heavy rainfall will proceed the frontal passage, mainly impacting areas along and north of I-20. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 58 68 52 76 49 / 80 70 20 10 40 Anniston 61 69 57 77 55 / 40 70 10 0 30 Birmingham 59 68 55 77 52 / 70 60 10 10 50 Tuscaloosa 60 67 55 78 50 / 70 60 20 10 60 Calera 60 69 57 78 55 / 40 60 10 0 40 Auburn 62 75 60 78 59 / 10 30 20 0 0 Montgomery 66 80 62 82 60 / 10 20 20 0 10 Troy 65 81 61 81 62 / 10 20 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flood Watch through Wednesday morning for the following counties: Blount...Fayette...Lamar...Marion...Walker...Winston. &&
Hazardous weather outlook, Feb 22, 11:20 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1120 PM CST Tue Feb 22 2022 ALZ011>015-017>050-240830- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1120 PM CST Tue Feb 22 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Showers and thunderstorms will produce periods of heavy rainfall across northwest portions of Central Alabama overnight. This may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Minor flooding is forecast along the Tombigbee River and portions of the Black Warrior River Wednesday night through Sunday. Please see the latest flood statements for more details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed overnight.
In the hours before
Special weather statement, Feb 22, 6:40 PM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
640 PM CST Tue Feb 22 2022
ALZ011-012-230130-
Marion AL-Lamar AL-
640 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of northwestern Marion
and northwestern Lamar Counties through 730 PM CST...
At 639 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Sulligent, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamilton, Hackleburg, Detroit, Weston, Henson Springs, Tessner,
Shottsville, Rankin Fite Airport, Byrd, Pine Springs, Bexar, Pigeye
and Marion County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for northwestern
and west central Alabama.
&&
LAT...LON 3432 8817 3431 8772 3393 8807 3388 8823
TIME...MOT...LOC 0039Z 232DEG 46KT 3393 8828
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Feb 22, 9:15 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
915 PM CST Tue Feb 22 2022
ALZ011-230330-
Marion AL-
915 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of northwestern Marion
County through 930 PM CST...
At 915 PM CST, Doppler radar was tracking a strong thunderstorm near
Tremont, or 10 miles south of Red Bay, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for northwestern
Alabama.
&&
LAT...LON 3431 8799 3421 8819 3432 8818 3432 8817
TIME...MOT...LOC 0315Z 250DEG 38KT 3429 8816
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Feb 22, 9:36 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
936 PM CST Tue Feb 22 2022
ALZ011-230415-
Marion AL-
936 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of northeastern Marion
County through 1015 PM CST...
At 936 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hackleburg, or 13 miles north of Hamilton, moving
east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hackleburg, Bear Creek, Pigeye, Tessner and Upper Bear Creek
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until midnight CST for northwestern
Alabama.
&&
LAT...LON 3431 8764 3430 8763 3423 8764 3425 8802
3432 8801
TIME...MOT...LOC 0336Z 261DEG 35KT 3433 8794
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 6:40 PM CST | Special Weather Statement | BMX | Marion | 50 min |
| Feb 22, 9:15 PM CST | Special Weather Statement | BMX | Marion | 15 min |
| Feb 22, 9:36 PM CST | Special Weather Statement | BMX | Marion | 39 min |
| Feb 22, 11:42 PM CST | Areal Flood Advisory | BMX | Lamar, Marion | 6 hr |
| Feb 23, 12:00 AM CST | Areal Flood Advisory | BMX | Winston | 6 hr |
| Feb 23, 12:40 AM CST | Special Weather Statement | BMX | Lamar | 50 min |
| Feb 23, 1:05 AM CST | Areal Flood Advisory | BMX | Fayette, Walker | 6 hr |
| Feb 23, 2:39 AM CST | Areal Flood Advisory | BMX | Blount | 6 hr |
| Feb 23, 3:09 AM CST | Flash Flood Warning | BMX | Fayette, Walker | 5 hr |
| Feb 23, 4:20 AM CST | Areal Flood Advisory | BMX | Blount | 3 hr |
| Feb 23, 1:24 PM CST | Areal Flood Warning | BMX | Cherokee | 42 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.